Advertisement

New Causes of Erectile Dysfunction

New Causes of Erectile Dysfunction

Note to guys (and the women who love you): If you haven't been reaching the usual heights between the sheets, the cause might be that little bottle in your medicine cabinet. And the solution includes a pair of sneakers!

Taking large doses of pain-relieving nonsteroidal anti-inflammatories like ibuprofen, aspirin, or prescription versions three times a day for more than 3 months boosts your odds for erectile dysfunction by 22%. Don't use 'em? Check the other bottles. Drugs that treat hair loss and urinary-flow problems, generically known as 5a-reductase inhibitors (5a-RIs), can affect your performance and your libido.

Nobody's yet sure why large doses of pain pills mess with your sex life. Ironically, scientists studied the meds knowing that small doses helped virility in the same way they help your heart -- by reducing inflammation and discouraging blood clots -- and thought large doses might do even more. Nope. The other drugs, taken by many men for hair loss and urinary problems caused by an enlarged prostate, seem to hurt by reducing levels of the sex steroid hormone DHT (dihydrotestosterone). These multitasking meds include dutasteride and finasteride (brand name, Propecia), also widely used to reduce hair loss.

Up to 30 million guys have ED. If you're among them and you take any of these drugs, ask your doctor about alternatives that increase libido or at least do not decrease it. Don't stop there. Rule out other possible ED causes, too: diabetes, high blood pressure, antihistamines, antidepressants, stress. Then, lose weight, walk regularly, and quit smoking if you haven't. They're all surefire ways to light your fire -- and hers. 

Vitamin D and ED
Vitamin D and ED
Troglobites -- that’s what biologists call cave-dwelling creatures that live without ever seeing sunlight -- come in weird shapes and sizes. T...
Read More
When should I seek medical advice for erectile dysfunction?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
If you are having problems with erectile dysfunction (ED) it would be a good idea to get medical adv...
More Answers
How can I know if my erection problems are physical or psychological?
Good In BedGood In Bed
When dealing with erectile problems or erectile dysfunction the cause may not be clear. However, the...
More Answers
How Can Lack of Sleep Affect My Erections?
How Can Lack of Sleep Affect My Erections?